Alert archive / Idaho / Flash Flood Warnings in 2014
Flash Flood Warning 36, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Aug 8, 2014, 4:34 PM MDT for Cassia County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2014, 4:34 PM MDT (22:34 UTC)
- Expired
- Aug 8, 2014, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Cassia County, ID
The radar
The Pocatello radar (KSFX), 152 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
547 WGUS55 KPIH 082234 FFWPIH IDC031-090130- /O.NEW.KPIH.FF.W.0036.140808T2234Z-140809T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO ID 434 PM MDT FRI AUG 8 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO... * UNTIL 730 PM MDT * AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLAR RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE EMERY FIRE SCAR NEAR EMERY AND GOOSE CREEKS. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... RURAL SOUTHWESTERN CASSIA COUNTY...11 MILES SOUTH-SOUTHWEST OF OAKLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4218 11404 4216 11387 4199 11378 4199 11402 $$ HUSTON
2 follow-up statements
486 WGUS75 KPIH 082356 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 556 PM MDT FRI AUG 8 2014 IDC031-090130- /O.CON.KPIH.FF.W.0036.000000T0000Z-140809T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASSIA ID- 556 PM MDT FRI AUG 8 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR SOUTHWESTERN CASSIA COUNTY... AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAD DISSIPATED AND MOVED EAST. HOWEVER...RADAR ESTIMATED RAINFALL AND NEARBY GAUGE REPORTS INDICATED THAT 0.40 TO 1.50 INCHES OF RAINFALL LIKELY OCCURRED OVER THE WARNED AREA BETWEEN 430 PM AND 5 PM MDT THIS EVENING. THUS THE FLASH FLOOD WARNING WILL CONTINUE OVER THE WARNED AREA UNTIL 730 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4218 11404 4216 11387 4199 11378 4199 11402 $$ HUSTON
843 WGUS75 KPIH 090123 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 723 PM MDT FRI AUG 8 2014 IDC031-090133- /O.EXP.KPIH.FF.W.0036.000000T0000Z-140809T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASSIA ID- 723 PM MDT FRI AUG 8 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT FOR SOUTHWESTERN CASSIA COUNTY... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST. LAT...LON 4218 11404 4216 11387 4199 11378 4199 11402 $$ HUSTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:46 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 8, 1:46 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 146 PM MDT FRI AUG 8 2014 .DISCUSSION... MOIST PATTERN CONTINUES ACROSS THE REGION. THUNDERSTORMS ARE DEVELOPING ACROSS THE MOUNTAINS AND HIGHLANDS THIS AFTERNOON. THE LOW PRESSURE SYSTEM RESPONSIBLE FOR PRODUCING WIDESPREAD THUNDERSTORMS OVER THE PAST FEW DAYS HAS MOVED EAST OF THE REGION. AS A RESULT...COVERAGE IS SOMEWHAT LOWER TODAY...MAINLY CONFINED TO THE MOUNTAINS AND HIGHLANDS. HEAVY RAIN IS STILL A POSSIBILITY WITH THESE STORMS AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BEAVER CREEK BURN AREA THROUGH TONIGHT. A WEAK UPPER LEVEL SHORTWAVE TROUGH WILL MOVE THROUGH THE REGION ON SATURDAY. THIS WILL FIRE OFF SEVERAL THUNDERSTORMS ACROSS THE ENTIRE REGION SATURDAY AFTERNOON. HAVE INCREASED CHANCES BY ABOUT 10 PERCENT EVERYWHERE. DEBATING WHETHER OR NOT TO CONTINUE THE FLOOD WATCH INTO SATURDAY. THE COVERAGE APPEARS TO BE A LITTLE LESS AROUND THE SHOSHONE TO KETCHUM AREAS ON SATURDAY. WILL HOLD OFF ON EXTENDING THE FLOOD WATCH AND ALLOW MID SHIFT TO REEVALUATE. ELSEWHERE HEAVY RAIN WITH THUNDERSTORMS WILL REMAIN A STRONG POSSIBILITY. MAY GET A BIT OF A REPRIEVE ON SUNDAY AND MONDAY AS AN UPPER LEVEL RIDGE SETTLES IN OVER THE REGION. MONSOON MOISTURE WILL REMAIN IN PLACE...HOWEVER THE RIDGE WILL HELP TO SQUASH ACTIVITY FROM DEVELOPING IN MANY AREAS. BEST CHANCES FOR STORMS WILL BE IN THE MOUNTAINS...BUT COVERAGE MAY REMAIN ISOLATED. BY MIDDLE OF NEXT WEEK AN UPPER TROUGH OVER THE PACIFIC NORTHWEST WILL HELP TO ENHANCE THUNDERSTORMS COVERAGE ONCE AGAIN. COULD BE RATHER WET AGAIN FROM MIDWEEK ONWARD. VALLE && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EARLY EVENING. HAVE VICINITY THUNDERSTORMS AT ALL TAF SITES. BEST CHANCE ON STATION WOULD BE SUN. EXPECT AFTERNOON CONVECTION AGAIN ON SATURDAY. WINDS WILL BE LIGHT OUTSIDE OF CONVECTIVE ACTIVITY WITH VFR CONDITIONS EXPECTED. ONLY NON VFR CONDITIONS UNDER HEAVY THUNDERSTORM RAIN. GK && .FIRE WEATHER...VERY MOIST AIR MASS CONTINUES TO PERSIST OVER SOUTHEAST IDAHO TODAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE ENTIRE REGION EARLY THIS EVENING. EXPECT THE SHOWERS AND THUNDERSTORMS TO AGAIN DEVELOP SATURDAY. RELATIVELY HIGH HUMIDITY WILL CONTINUE INTO NEXT WEEK WITH PERHAPS ANOTHER RELATIVELY WET PERIOD BY THE MIDDLE OF THE WEEK. GK && .PIH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 11 PM MDT THIS EVENING IDZ031. &&
In the hours before
Local storm report, Aug 8, 3:59 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
359 PM MDT FRI AUG 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 5 NNW BELLEVUE 43.53N 114.31W
08/08/2014 E0.25 INCH BLAINE ID TRAINED SPOTTER
PEA SIZE HAIL
&&
DPHELPSSpecial weather statement, Aug 8, 4:05 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
405 PM MDT FRI AUG 8 2014
IDZ017-022-082300-
CASSIA ID-
405 PM MDT FRI AUG 8 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
TWIN FALLS TO 13 MILES SOUTH OF MARION TO 32 MILES SOUTHEAST OF
JACKPOT...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN THROUGH 500 PM MDT.
LOCATIONS IMPACTED INCLUDE...
MARION AND ALMO...
OAKLEY...
LAT...LON 4199 11427 4208 11429 4241 11429 4242 11428
4242 11409 4250 11407 4250 11406 4211 11347
4198 11352
TIME...MOT...LOC 2204Z 267DEG 14KT 4243 11446 4210 11396
4181 11409
HUSTONSpecial weather statement, Aug 8, 4:09 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
409 PM MDT FRI AUG 8 2014
IDZ017-020-021-023-082315-
CARIBOU ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER ID-BANNOCK
ID-BLAINE ID-
409 PM MDT FRI AUG 8 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
SOUTHWESTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
BINGHAM COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
MODEST GUST FRONT SWEEPING SOUTH FROM INL TOWARD BLACKFOOT...FORT
HALL AND POCATELLO. THE GUST FRONT WAS MOVING SOUTHEAST AT 15 MPH
AND WIND GUSTS UP OF 30 TO 40 MPH ARE EXPECTED AS IT MOVES SOUTH
TOWARD POCATELLO THROUGH 515 PM MDT.
LOCATIONS IMPACTED THROUGH 515 PM MDT INCLUDE...
ROCKFORD...
BLACKFOOT...
FORT HALL LINCOLN CREEK LODGE...
FORT HALL EAGLE LODGE AND PINGREE...
SPRINGFIELD...
FORT HALL YANDELL MOUNTAIN...
FORT HALL CITY...
FORT HALL PUTNAM LODGE...
LAT...LON 4346 11364 4333 11310 4328 11258 4343 11200
4305 11165 4291 11223 4295 11275 4308 11328
TIME...MOT...LOC 2208Z 325DEG 14KT 4336 11344 4325 11303
4321 11251 4334 11205
HUSTONSpecial weather statement, Aug 8, 4:13 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 413 PM MDT FRI AUG 8 2014 IDZ017-031-082315- LINCOLN ID-BLAINE ID- 413 PM MDT FRI AUG 8 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BLAINE COUNTY IN CENTRAL IDAHO NORTH CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL IDAHO AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF GANNETT...MOVING SLOWLY SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN THROUGH 515 PM MDT. LOCATIONS IMPACTED INCLUDE... GANNETT... PICABO... LAT...LON 4336 11387 4313 11407 4335 11444 4350 11431 TIME...MOT...LOC 2213Z 302DEG 7KT 4338 11427 HUSTON
Special weather statement, Aug 8, 4:20 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
420 PM MDT FRI AUG 8 2014
IDZ018-020-031-032-082315-
BUTTE ID-BLAINE ID-CUSTER ID-
420 PM MDT FRI AUG 8 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
SOUTHERN BUTTE COUNTY IN EAST CENTRAL IDAHO
AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 5 MILES NORTHWEST OF DARLINGTON
TO GROUSE TO SUN VALLEY...MOVING SOUTHEAST AT 15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH
THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED THROUGH 515 PM MDT INCLUDE...
DARLINGTON...
ARCO...
LAT...LON 4366 11450 4376 11389 4396 11362 4372 11292
4344 11312 4343 11363 4346 11363 4348 11361
4342 11374 4342 11390
TIME...MOT...LOC 2219Z 298DEG 16KT 4384 11347 4364 11361
4361 11427
HUSTONLocal storm report, Aug 8, 4:23 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
423 PM MDT FRI AUG 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 1 ENE KETCHUM 43.70N 114.35W
08/08/2014 E0.25 INCH BLAINE ID TRAINED SPOTTER
PEA SIZE HAIL
&&
DPHELPSThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:13 PM MDT | Special Weather Statement | PIH | 47 min | |
| Aug 8, 3:06 PM MDT | Special Weather Statement | PIH | Camas | 54 min |
| Aug 8, 3:13 PM MDT | Special Weather Statement | PIH | Camas | 62 min |
| Aug 8, 3:47 PM MDT | Flash Flood Warning | PIH | Blaine | 3 hr |
| Aug 8, 4:05 PM MDT | Special Weather Statement | PIH | Cassia | 55 min |
| Aug 8, 4:09 PM MDT | Special Weather Statement | PIH | Bingham | 66 min |
| Aug 8, 4:13 PM MDT | Special Weather Statement | PIH | Blaine | 62 min |
| Aug 8, 4:20 PM MDT | Special Weather Statement | PIH | Butte | 55 min |
| Aug 8, 4:54 PM MDT | Special Weather Statement | PIH | Blaine | 51 min |
| Aug 8, 5:02 PM MDT | Special Weather Statement | PIH | Caribou, Oneida | 58 min |
| Aug 8, 5:44 PM MDT | Flash Flood Warning | PIH | Bannock | 3 hr |
Nearby
Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.